Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 4, 2005, 6:27 PM CDT for Marion County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2005, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 4, 2005, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:30 PM CDT | FLASH FLOOD | 5 S Hillsboro, KS | WATER REPORTED OVER THE ROAD AT INDIGO AND 140TH. THE ROAD HAS BEEN CLOSED. |
| Aug 4, 7:10 PM CDT | FLASH FLOOD | 5 S Hillsboro, KS | AT NIGHTHAWK RD AND 120TH 2-4 CARS WASHED OFF THE ROAD AND INTO A DITCH. WATER CONTINUES TO RISE AND THE ROAD HAS BEEN CLOSED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 042329
FFWICT
KSC115-050230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU AUG 4 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARION COUNTY IN CENTRAL KANSAS.
* UNTIL 930 PM CDT.
* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL ACROSS MUCH OF
SOUTHERN MARION.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BURNS...FLORENCE...GOESSEL...HILLSBORO...LEHIGH AND
PEABODY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3820 9736 3817 9715 3811 9711 3809 9699
3809 9684 3825 9684 3837 9707 3844 9736
$$
JAKUB2 follow-up statements
000
WGUS73 KICT 050018
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT THU AUG 4 2005
KSC115-050230-
MARION KS-
713 PM CDT THU AUG 4 2005
...FLASH FLOOD WARNING CONTINUES FOR MARION COUNTY UNTIL 930 PM
CDT...
AT 708 PM CDT...DOPPLER RADAR ESTIMATED THAT A BIG SWATH OF 3 TO 4
INCHES OF RAINFALL HAD FALLEN ACROSS SOUTHERN MARION COUNTY.
ADDITIONAL RAINFALL AMOUNTS AROUND ONE INCH IS POSSIBLE ACROSS THE
WARNED AREA. LOCAL LAW ENFORCEMENT OFFICIALS HAVE CLOSED A FEW
ROADWAYS SOUTH OF HILLSBORO DUE TO THE FLASH FLOODING.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...FLORENCE...GOESSEL...HILLSBORO...LEHIGH AND PEABODY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA.
LAT...LON 3820 9736 3817 9715 3811 9711 3809 9699
3809 9684 3825 9684 3837 9707 3844 9736
$$
JAKUB000
WGUS73 KICT 050201
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT THU AUG 4 2005
KSC115-050205-
MARION KS-
855 PM CDT THU AUG 4 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MARION COUNTY HAS
BEEN CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED WERE BEGINNING TO RECEDE...THUS ENDING THE
THREAT OF FLASH FLOODING. LAW ENFORCEMENT WAS STILL REPORTING A FEW
ROAD CLOSURES SOUTH OF HILLSBORO. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3820 9736 3817 9715 3811 9711 3809 9699
3809 9684 3825 9684 3837 9707 3844 9736
$$
JAKUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:28 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 4, 3:28 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT THU AUG 4 2005 .DISCUSSION... CURRENT FORECAST CHALLENGES REMAIN PRECIPITATION POTENTIAL, CLOUD COVER AND TEMPERATURES IN ASSOCIATION WITH COLD FRONT MOVING THROUGH OUR AREA. TONIGHT: COLD FRONT AS OF 19Z DRAPED ACROSS CENTRAL KANSAS IN BETWEEN SALINA AND WICHITA AND ONLY SAGGING SOUTHWARD THIS AFTERNOON WITH NORTHEASTERLY WINDS BEHIND THE FRONT. FRONT STILL PROGGED TO MOVE SLOWLY SOUTHWARD THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT AS UPPER TROF SWEEPS ACROSS NORTHERN PLAINS. SO FAR, CONVECTION RATHER ISOLATED AND RANDOM ALONG/SOUTH OF FRONT AS A RESULT OF WEAK CONVERGENCE ON FRONT AND LITTLE TO NO CAP. ANOTHER LINE OF CONVECTION VISIBLE FROM NORTHWEST KS TO SOUTHEAST NEBRASKA ALONG MID LEVEL FRONTAL ZONE. WITH UPPER SUPPORT AND LOW-LEVEL CONVERGENCE WEAK TONIGHT, WILL KEEP POPS IN CHANCE CATEGORY, ALTHOUGH CONCERNED CONVECTION MAY DIMINISH OR DISSIPATE AROUND SUNSET. WINDS ALOFT ARE WEAK, NEVERTHELESS WITH STRONG INSTABILITY DURING PEAK HEATING HOURS ALONG WITH HIGH PRECIPITABLE WATER AND STEEP LAPSE RATES, COULD HAVE ONE OR TWO WET MICROBURSTS ALONG/SOUTH OF THE FRONT INTO EARLY EVENING. SOME COOLER AIR SHOULD GRADUALLY ADVECT INTO THE AREA OVERNIGHT, ALTHOUGH CLOUDS WILL KEEP THIS IN CHECK. FRIDAY-FRIDAY NIGHT: FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY SINK SOUTHWARD OUT OF SOUTHERN KANSAS, WITH SLIGHTLY DRIER AIR ADVECTING INTO THE AREA, ESPECIALLY CENTRAL KANSAS IN CLOSER PROXIMITY TO SURFACE RIDGE AXIS. ANY LINGERING SHOWERS SHOULD THEREFORE END FROM NORTH TO SOUTH ACROSS THE AREA, AND THEREFORE SCALED BACK ON POPS. PARTIAL SUN EXPECTED BY AFTERNOON. THEREFORE CURRENT FORECAST HIGHS IN LOWER-MID 80S LOOK VERY REASONABLE. SATURDAY-SUNDAY: THE PATTERN WILL FEATURE WEAK WEST-NORTHWESTERLY FLOW ALOFT WITH LOW-LEVEL FLOW ATTEMPTING TO BECOME WEAK SOUTHEASTERLY. THE GFS SHOWS A LITTLE MORE POTENTIAL FOR WEAK DISTURBANCES EMBEDDED IN THIS FLOW COMPARED TO THE 12Z ETA. CURRENT FORECAST HAS SOME LOW CHANCES FOR THUNDER IN THE SOUTHEAST COUNTIES, BUT NOT CONFIDENT ENOUGH TO EXPAND AREAL COVERAGE THIS FAR OUT. HOPEFULLY, LATER MODEL RUNS WILL SHED MORE LIGHT ON CONVECTION POTENTIAL THIS WEEKEND. VERY GRADUAL WARMING EXPECTED THROUGHOUT WEEKEND PER LATEST FORECAST. MONDAY-THURSDAY: MEDIUM RANGE MODEL GUIDANCE STILL SHOWS LOTS OF SPREAD IN THE ENSEMBLE DATA, AND RUN TO RUN CONTINUITY ISSUES, ESPECIALLY THE GFS. AS A RESULT, DO NOT REALLY HAVE A MODEL FAVORITE TODAY. THEREFORE, PROBABLY BEST TO NOT MAKE SIGNIFICANT CHANGES TO THE GOING FORECAST OF ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS DURING THIS PERIOD. && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && CARUSO
Hazardous weather outlook, Aug 4, 3:55 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT THU AUG 4 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 355 PM CDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING, BEFORE DIMINISHING OVERNIGHT. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED, AN ISOLATED PULSE SEVERE THUNDERSTORM IS POSSIBLE THROUGH ABOUT 7 PM, WITH DAMAGING WINDS AND INTENSE DOWNPOURS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY, POST-FRONTAL SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE ACROSS PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS. IN ADDITION, THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHEAST KANSAS SATURDAY NIGHT THROUGH SUNDAY. HOWEVER, SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM ES/ADK/JMC
In the hours before
Special weather statement, Aug 4, 4:31 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 431 PM CDT THU AUG 4 2005 KSZ052-042200- MARION- 431 PM CDT THU AUG 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST MARION COUNTY... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF PEABODY...OR 13 MILES SOUTHWEST OF MARION...THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JAKUB
Local storm report, Aug 4, 5:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU AUG 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 WNW PEABODY 38.18N 97.14W
08/04/2005 1.00 INCH MARION KS TRAINED SPOTTER
HAIL MOSTLY DIME SIZE BUT A FEW QUARTERS WERE OBSERVED.
&&
BRWSpecial weather statement, Aug 4, 5:39 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 539 PM CDT THU AUG 4 2005 KSZ091-042315- HARPER- 539 PM CDT THU AUG 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST HARPER COUNTY... AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 2 MILES EAST OF HARPER...OR 9 MILES NORTHEAST OF ANTHONY...THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
Special weather statement, Aug 4, 5:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 556 PM CDT THU AUG 4 2005 KSZ083-042345- SEDGWICK- 556 PM CDT THU AUG 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHEAST OF CLEARWATER...OR 10 MILES SOUTHWEST OF DOWNTOWN WICHITA...THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
Special weather statement, Aug 4, 5:59 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT THU AUG 4 2005 KSZ092-042345- SUMNER- 559 PM CDT THU AUG 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST SUMNER COUNTY... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 21 MILES NORTHWEST OF WELLINGTON...THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
Special weather statement, Aug 4, 6:16 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 616 PM CDT THU AUG 4 2005 KSZ052-050000- MARION- 616 PM CDT THU AUG 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FLORENCE...OR 10 MILES SOUTH OF MARION...THIS STORM WAS NEARLY STATIONARY. PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.